Indiana, 2005

Winter Storm in Indiana, December 15, 2005

December 15, 2005 · NWS ILN · 3 events in 3 counties and zones

along the Appalachian Mountains to the northeast. Moisture was brought with this system encountered cooler temperatures in the Whitewater Valley that created snowfall amounts of 3 to 6 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked from the Gulf states...along the Appalachian Mountains to the northeast. Moisture was brought with this system encountered cooler temperatures in the Whitewater Valley that created snowfall amounts of 3 to 6 inches. In the southern Whitewater Valley...temperatures were warm enough that the predominant weather was rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 15, 12:19 PM EST, 24 minutes earlier.

Area forecast discussion, Dec 15, 12:19 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1219 PM EST THU DEC 15 2005

.AVIATION (18Z-18Z)...
SURFACE ANALYSIS ELONGATED SURFACE LOW OVER WESTERN OHIO. KILN AND
KIND RADARS SHOWING BACK EDGE OF PRECIP BEGINNING TO PUSH EAST
ACROSS INDIANA. TRENDS ALSO SHOW A GENERAL DECREASE RETURN
INTENSITIES. SATELLITE IMAGERY CLEARING WORKING INTO WESTERN KY
AND SE INDIANA.

18Z FORECAST WILL BE SIMILAR TO THE 12Z AT LEAST IN THE SHORT
TERM. WILL TWEAK PRECIP TYPE PER LATEST PROGGED RUC SOUNDINGS. IN
GENERAL PRECIP TRENDS WILL BE TAPERING OFF OVER THE 2 TO 4 HOURS
OF TAFS. WILL KEEP FLURRY MENTION THROUGH THE FIRST HALF OF THE
NIGHT WITH CYCLONIC W/NWLY FLOW. WILL THEN SLOWLY INCREASE CIG
HEIGHTS AFT 12Z AS GUSTY WESTERLY FLOW TRIES TO MIX CLOUD HEIGHTS UP.

AS FOR THE CLEARING SKIES IN WESTERN KY AND SE INDIANA WILL TAKE
SKIES BKN IN CVG AND LUK FOR A PERIOD THIS EVENING. HOWEVER PLENTY
OF LOW LEVEL MOISTURE AND SNOW PACK SHOULD KEEP IFR CIG IN PLACE.

TIPTON

&&

.PREVIOUS DISCUSSION...
(ISSUED 936 AM EST THU DEC 15 2005)

SHORT TERM (REST OF TODAY)...
SURFACE ANALYSIS SHOWS ELONGATED AREA OF LOW PRESSURE...WHICH IS
ACTUALLY A COLD FRONT SWINGING ACROSS INDIANA AND CENTRAL
KENTUCKY. IR IMAGERY SHOWS ENHANCEMENT OVER FA WITH KILN RADAR
SHOWING GOOD COVERAGE OF PRECIPITATION. RETURNS AREPREDOMINANTLYY
SNOW CONNERSVILLE TO CHILLICOTHE. WITH RAIN SOUTH OF LINE. NORTH
OF DAYTON AND COLUMBUS GENERALLY 2 TO 4 INCHES OF SNOW HAS ALREADY
FALLEN.

MODEL THICKNESS ARE NOT TELLING THE STORY FOR THIS EVENT. PROGGED
12Z SOUNDINGS ARE GIVING MORE OF A HINT. PROGGED DAY SOUNDING IS
MOIST AND BELOW ZERO FOR THE WHOLE EVENT. WHILE ILN AND CMH
SHOWING POSSIBILITY FOR A BRIEF MIX OF RAIN OF FZRA. ANOTHER
PROCESS THAT IS GOING IS PRECIPITATION IS COOLING THE COLUMN AS IT
FALLS...IE SNOWING DOWN. NORTH OF I-71 BOTH OF THESE FACTORS WILL
RESULT IN STRAIGHT SNOW. SOUTH OF I-71 WILL SEE MAINLY A MIXTURE
OF SNOW AND RAIN. RAIN WILL DOMINATE WITH HEAVIER PRECIP RATES
RESULTING IN WET SNOW. ONCE THE COLD FRONT MOVES THROUGH THIS
AFTERNOON THEN IT WILL TRANSITION INTO ALL SNOW.

WITH ALL THIS SAID UPGRADED TO A HEAVY SNOW WARNING
CONNERSVILLE...DAYTON TO DELAWARE AND POINTS NORTH WITH 3 TO 6
INCHES OF SNOW EXPECTED.

TIPTON

PREVIOUS DISCUSSION...
(ISSUED 448 AM EST THU DEC 15 2005)

SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
CURRENT SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER THE GULF
STATES WITH HIGH PRESSURE ALONG THE NORTHEAST SEABOARD THIS
MORNING. KILN RADAR SHOWED PRECIPITATION MOVING NORTHEAST.
PRECIPITATION WAS IN THE FORM OF RAIN ACROSS ALL AREAS EXCEPT THE
NORTHEAST PORTION OF THE CWA...WHERE A MIX WAS OCCURRING. SINCE
MOST OF THE PRECIPITATION WAS RAIN...HAVE CANCELED CURRENT
ADVISORY. WATCH FOR TODAY HAS BEEN UPGRADED TO AN ADVISORY.

HAVE GONE CLOSE TO THE GFS SOLUTION FOR THIS PACKAGE. ONLY
MODIFICATION HAS BEEN TO SLOW DOWN CHANGE OVER TO ALL SNOW. WITH
THE SLOWER CHANGE OVER TO SNOW THERE WILL BE A LONGER PERIOD OF
WINTRY MIX...WHICH WILL LIKELY CUT DOWN SNOWFALL AMOUNTS.
HIGHEST SNOWFALL AMOUNTS WILL BE ACROSS THE FAR NORTH...WITH
TOTAL AMOUNTS 2 T0 3 ACROSS THE FAR NORTH...JUST BELOW WARNING
CRITERIA. HEAVIER SNOW LOOKS TO BE JUST NORTH OF OUR AREA. TEMPS
TODAY WERE TRICKY...WITH EARLY HIGHS.

FROM TONIGHT ONWARD...HAVE CUT CHANCES OF SNOW DOWN BUT BELIEVE
THAT SCT SHSN AND OCCASIONAL FLURRIES WILL BE FOUND OVER THE CWA
THROUGH THE EVENING HOURS. COLD POOL SNOW SHOWERS REMAIN A
POSSIBILITY DURING THE DAY FRI BUT BELIEVE THAT THE ODDS OF
GETTING MEASURABLE SNOW OR LIQUID EQUIVALENT OF .01 ARE ON THE
LOW SIDE. MOST AREAS COULD SEE A DUSTING TO .1 EARLY FRIDAY AS A
SECONDARY TROF PUSHES THROUGH THE REGION FROM W-E. RIDGE OF HIGH
PRESSURE BUILDS OVER SOUTHERN FCST AREA AND CLOUD COVER DECREASES
FROM S-N FOR THE LATTER HALF OF THE WEEKEND AND RESULTS IN SLIGHTLY
COOLER TEMPS ON SAT NIGHT.

GERHARDT/FRANKS

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST. PREVIOUS AFD
FOLLOWS.

PREVIOUS DISCUSSION...

ISSUED AT 444 PM EST WED DEC 14 2005

COLD WEATHER PATTERN TO CONTINUE THRU THE EXTENDED FCST PERIOD.
TO BEGIN THE PERIOD UPPER LEVEL CHARACTERIZED BY W-E ELONGATED
TROF FROM THE NRN PLAINS THRU THE NRN GRTLKS INTO NEW ENGLAND.
THIS PLACES THE OHIO VALLEY IN WESTERLY FLOW ALOFT WITH SFC HIGH
PRESSURE DOMINATING. EXPECT DRY CONDITIONS SAT AND SAT NIGHT.
WESTERN PORTION OF THE UPPER TROF EXPECTED TO SLOWLY DROP SWD THRU
THE GREAT LAKES SUN/MON TIME FRAME AND HAVE MENTION OF SNOW SHOWERS
IN CAA PATTERN INTO EARLY MON. THE BEST CHC FOR SNOW SHOWERS WL BE
ACRS THE N. IN NWRLY FLOW SFC HI PRESSURE TO BUILD INTO THE REGION
MON NIGHT/TUE. THIS HI WL PROVIDE COLD BUT DRY WX CONDITIONS. NEXT
UPPER LEVEL TROF TO DROP THRU THE GREAT LAKES LATE TUE/WED PROVIDING
THE NEXT CHC OF SNOW SHOWERS.

TEMP WISE...HAVE GENERALLY TRENDED TEMPS COLDER THAN PREVIOUS
FCST PACKAGE AND CLOSER TO AVERAGE ENSEMBLE GUID.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAVY SNOW WARNING FOR OHZ026-034-035-042>046-051>053-060-061
     UNTIL 6 PM THURSDAY.
  ...WINTER WEATHER ADVISORY FOR OHZ054>056-062>065-070>074 UNTIL 6
     PM THURSDAY.
KY...NONE.
IN...HEAVY SNOW WARNING FOR INZ050-058-059 UNTIL 6 PM THURSDAY.
  ...WINTER WEATHER ADVISORY FOR INZ066 UNTIL 6 PM THURSDAY.
&&
Hazardous weather outlook, Dec 15, 9:12 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
912 AM EST THU DEC 15 2005

INZ066-OHZ054>056-062>065-070>074-161415-
FRANKLIN IN-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
912 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
SNOW...POSSIBLY MIXED WITH SLEET AND FREEZING RAIN AT TIMES WILL
OCCUR OVER THE REGION THROUGH THE AFTERNOON. THE SNOW WILL
ACCUMULATE 2 TO 4 INCHES BY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ASKED TO SEND IN REPORTS THROUGHOUT THE DAY.

INZ073>075-080-KYZ089>100-OHZ077>082-088-161415-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
912 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
A MIXTURE OF RAIN AND SNOW WILL CONTINUE THROUGH THE DAY. SNOW
ACCUMULATION IS EXPECTED TO RANGE FROM LESS THAN AN INCH SOUTH OF
THE OHIO RIVER TO 2 INCHES NORTH OF THE RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ASKED TO SEND IN REPORTS THROUGHOUT THE DAY.

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-161415-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
912 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE THROUGH THE DAY AND WILL BE HEAVY AT TIMES.
TOTAL SNOW ACCUMULATION OF 3 TO 6 INCHES IS EXPECTED BY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ASKED TO SEND IN REPORTS THROUGHOUT THE DAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Fayette

When
December 15, 12:43 PM EST to 3:00 PM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 15, 1:15 PM EST to 3:00 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 15, 1:45 PM EST to 3:00 PM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489029, 5489030, 5489031.